MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G48428
Medical Device Problem Codes Malposition of Device (2616); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/17/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient codes: surgical intervention (additional stent) required is labeled.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the physician experienced difficulty pushing the top cap off of the bare metal stent of a zenith flex aaa endovascular graft bifurcated main body.It was reported that there was no calcification present in the vessels containing the grafts.Some tortuosity was noted in the patient's vessels however it was not extreme.The device was advanced over a lunderquist wire per the instructions for use.Once the graft was unsheathed the pin vice was loosened to deploy the top cap.However, there was extreme difficulty pushing the top cap off of the bare metal stent.It was not a controlled deployment and it took a lot of effort to release the bare metal stent.The graft moved during the deployment and covered the lowest renal.During the initial endovascular procedure the physician was able to cannulate and stent the renal as an intervention to correct the covered renal.
 
Additional Manufacturer Narrative
Investigation/evaluation: the complaint device delivery system and imaging were provided to assist with the investigation.A review of the device history record, drawings, instructions for use, and quality control data was also conducted.The tffb-32-96-zt was returned within the sheath separated from the delivery system.Biomatter was present throughout the device, indicating the device was used.The delivery system was curved in a "u" shape.A bend was observed between the top cap and bottom cap.As recorded in the returned product - notes, the proximal end of the cannula snapped off easily near the pin vise.This occurred from normal handling during device check-in.The top cap was docked to the bottom cap.The pin vise was loosened and an attempt was made to advance the top cap.Since the proximal end of the inner cannula was separated near the pin vise during check-in, the top cap had to be advanced by pulling it on the distal end.Resistance was felt attempting to advance the top cap.The pin vise was removed, revealing dried biomatter around the pin vise collets.Water was used to remove the biomatter and the top cap was able to be advanced.The inner cannula was cut proximal to the top cap.There was an indent where the proximal trigger wire exited the sideport of the top cap.This was consistent with normal use of the device and not indicative of difficult trigger wire retraction.The top cap was then cut circumferentially away from the dilator tip.The inner diameter of the top cap measured in specification.The top cap was cut longitudinally in half to inspect for damage from the suprarenal stent.Light scratching was observed; however, not severe enough to indicate that the suprarenal stent barbs were caught onto the top cap.There were no significant markings present on the top cap indicative that the suprarenal stent barbs caught onto the top cap.A bend was observed between the bottom cap and top cap when docked.This could be a result of tracking through tortuous anatomy or from shipping.The entire delivery system was curved in a "u" shape.This was most likely from shipping purposes.Evaluation of the returned device gave no indication that the device was manufactured out of specification.The "u" shaped bend observed during device check-in was likely a result of shipping purposes.The bend observed between the top cap and bottom cap could be a result of shipping purposes or from tracking the device through tortuous anatomy.The top cap could not be advanced normally because the inner cannula separated just proximal to the pin vise during check-in.Resistance felt while pulling the top cap was likely due to dried biomatter buildup within the pin vise collets.The "u" shaped bend in the delivery system could have also contributed to difficult top cap advancement.After examining the inside of the top cap, there was no indication that the suprarenal stent barbs became caught within the top cap during deployment.This failure could not be duplicated without the tffb graft.A pre-implantation cta dated on (b)(6) 2018 was provided to cinc and sent for expert image review.Relevant findings of the attached image review include: 1.The iliac arteries were severely tortuous as defined by an iliac artery tortuosity index greater than 1.2.The index was 1.43 on the right and 1.35 on the left.The index is calculated by dividing the centerline length by its corresponding point to point straight line.2.Three left renal arteries were present.An inferior accessory left renal artery originating from the neck would have certainly have been intentionally covered by the tffb.A slightly larger inferior accessory originating just below the main left renal artery likely also was covered.The artery was small enough that durable long-term stent patency would have been unlikely.It was likely the slightly higher main left renal artery that required stenting to perfuse past the overlying sealing stent superior margin.3.Even without deployment difficulty, a left renal infarct would have been present from intentional coverage of an accessory renal artery originating from the aneurysm neck.The image reviewer could not confirm the complaint because imaging from implantation was not provided.Severely tortuous iliac arteries were a contributing factor identified for the deployment difficulty experienced.A review of the device history records including subassemblies found there were no non-conformances that would have caused or contributed to the failure mode.The product instructions for use (ifu), provided with the tffb-32-96-zt device, states the following in consideration of the reported failure mode: section 2: indications for use the zenith flex aaa endovascular graft with the z-trak introduction system is indicated for the endovascular treatment of patients with abdominal aortic or aortoiliac aneurysms having morphology suitable for endovascular repair, including: adequate iliac/femoral access compatible with the required introduction systems, non-aneurysmal infrarenal aortic segment (neck) proximal to the aneurysm: with an angle 60 degrees relative to the long axis of the aneurysm, and with an angle 45 degrees relative to the axis of the suprarenal aorta.Section 4: warnings and precautions: 4.2: patient selection, treatment and follow-up: key anatomical elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (60 degrees for infrarenal neck to axis of aaa or 45 degrees for suprarenal neck relative to the immediate infrarenal neck); necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 16 french to 22 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.4.5: implant procedure: do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith flex aaa endovascular graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis or in calcified or tortuous vessels.Section 5: potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death endoprosthesis: improper placement; incomplete deployment; migration; component separation; suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; perigraft flow; barb separation and corrosion renal complications and subsequent attendant problems (e.G., artery occlusion, contrast toxicity, insufficiency, failure), surgical conversion to open repair vascular spasm or vascular trauma (e.G., iliofemoral vessel dissection, bleeding, rupture, death).Section 9: how supplied: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Section 11: directions for use: 11.1.7 main body proximal (top) deploment.Caution: during proximal trigger-wire removal, top cap advancement, and subsequent suprarenal stent deployment, verify that the position of the main body extension wire guide extends just distal to the aortic arch, and that support of the system is maximized.2.Remove the safety lock from the top sent trigger-wire release mechanism.Under fluoroscopy, withdraw and remove the trigger-wire by sliding the top stent trigger-wire release mechanism off the handle and the remove via its slot over the inner cannula.If resistance if felt or system bowing is noticed, the trigger-wire is tension.Excessive force may cause the graft position to be altered.If excessive resistance is or delivery system movement is noted, stop and assess the situation.If unable to remove the top stent trigger-wire release mechanism from the top cap, perform the following steps under fluoroscopy: a.Remove tension on the trigger-wire by loosening the pin vise and slightly pulling the inner cannula to move the top cap down over the suprarenal stent.Avoid compressing the zenith flex main body.B.Retighten the pin vise.C.Remove the top stent trigger-wire release mechanism.D.Continue with step 3 in section 11.1.7, main body proximal (top) deployment.3.Loosen the pin vie.Control the position of the graft by stabilizing the gray positioner of the introducer.4.Deploy the suprarenal stent by advancing the top cap inner cannula 1 to 2 mm at a time while controlling the position of the main body until the top stent is fully deployed.Advance the top cap cannula an additional 1 to 2 cm and then retighten the pin vise to avoid contact with the deployed suprarenal stent.Note: if unable to fully deploy the suprarenal stent by advancing the top cap inner cannula, see section 14.2, suprarenal stent deployment troubleshooting.Based on review of the pre-implantation imaging provided, the device tracked through severely tortuous iliac arteries during the implantation procedure.Curvature likely experienced by the delivery system during deployment increased friction between the delivery system components during advancement and retraction of the inner cannula.Additionally, this would have decreased the centerline force acting to advance the top cap when advancing the inner cannula.There was no difficulty releasing the trigger wires reported.The cook clinical specialist present for the case stated that no part of the procedure was performed off-label.Deployment difficulty as seen in this case can be a result of out of sequence deployment of the trigger wires.Per the customer complaint form, "the whole graft kept moving up even with the pin vise being loosened." this information could be consistent with premature distal trigger wire removal.The distal trigger wire secures the graft in place during advancement of the top cap off the suprarenal stent.Premature removal of the distal trigger wire would not provide fixation for the graft during top cap advancement.This would result in the inability to advance the top cap off the suprarenal stent along with migration of the graft proximally with the top cap.This is unlikely given that the cook clinical specialist present for the case stated that no part of the procedure was performed off-label.Evaluation of the returned device could not confirm this complaint.The proximal end of the cannula snapped off easily near the pin vise during normal handling during device check-in.The inner cannula was likely bent from force exerted to advance the top cap as reported.Due to the separation of the inner cannula, the top cap could not be advanced normally and resistance was felt when pulling the top cap.This resistance was a result of dried biomatter buildup within the pin vise collets.After examining the inside of the top cap, there was no indication that the suprarenal stent barbs became caught within the top cap during deployment.A definitive cause could not be established from the evaluation of the returned device.The troubleshooting procedure instructed in the ifu was not used after the advancement difficulty was experienced.This procedure instructs to advance the gray positioner and sheath over the inner cannula until the top of the gray positioner is approximately 2 cm inferior to the proximal gold markers.This provides added support to the inner cannula during advancement and could have prevented the proximal graft migration experienced in this case.Evaluation of the returned device gave no evidence that the device was manufactured out of specification.This investigation found no indication of nonconforming product in house or in the field.A definitive cause for the difficulty advancing the top cap could not be established.Severe iliac tortuosity likely contributed to this event.Measures have been initiated to investigate this failure mode.Monitoring will continue to be performed for similar complaints.Appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
There has been no new event information received.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7943027
Report Number1820334-2018-02798
Device Sequence Number11326575
Product Code MIH
UDI-Device Identifier10827002484280
UDI-Public(01)10827002484280(17)200823(10)9084560
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/28/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/23/2020
Device Model NumberG48428
Device Catalogue NumberTFFB-32-96-ZT
Device Lot Number9084560
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2018
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer02/15/2019
Initial Report FDA Received Date10/08/2018
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age71 YR
Patient Weight105